Bright Yellow Urine: Vitamin Supplements Explained

  • Medical
  • Thread starter lisab
  • Start date
In summary, taking a multi-vitamin supplement about 5 days a week can cause the urine to turn bright yellow due to the presence of riboflavin (B2) in the pill. It is commonly mistaken for folate, but research shows that riboflavin is the main color culprit. Additionally, high doses of iron in supplements can also cause dark yellow or orange urine.
  • #1
lisab
Staff Emeritus
Science Advisor
Gold Member
2,026
623
I take a multi-vitamin supplement about 5 days a week. What is it in the pill that makes my urine turn bright, bright yellow? It looks almost fluorescent sometimes!
 
Biology news on Phys.org
  • #2
lisab said:
I take a multi-vitamin supplement about 5 days a week. What is it in the pill that makes my urine turn bright, bright yellow? It looks almost fluorescent sometimes!

One of the B-vitamins...IIRC, it's the folate.
 
  • #3
Does folate have a visible chromaphore? I always thought that color was due to the bright yellow riboflavin (B2).
 
  • #4
pterins (folates as cryptochromes in leaves) have been shown to have max absorption at 380nm. It would give an orange-ish color I presume. Assuming folates in urine are similar.

http://mplant.oxfordjournals.org/cgi/content/full/1/1/68

However I always thought riboflavin was the major color culprit, too.
 
Last edited by a moderator:
  • #5
When I take a pill high in iron, the excess iron turns my urine dark yellow or orange.
 
  • #6
chemisttree said:
Does folate have a visible chromaphore? I always thought that color was due to the bright yellow riboflavin (B2).

Could be...I was certain on the B vitamin part, but since I've never seen any of the B vitamins individually, just as a complex, I could very well be wrong on which one it is that's the yellow culprit.

Edit: Yep, digging around, it is B-2. Even found an ancient archived thread here on it (but am not providing a link to it because it also contained some old crackpottery we wouldn't allow under current guidelines). My apologies for the misinformation about it being folate.
 
Last edited:

What causes bright yellow urine?

Bright yellow urine is typically caused by the presence of excess vitamins in the body, specifically B vitamins. These vitamins are water-soluble, meaning that any excess that the body does not need is excreted through urine.

Are vitamin supplements the only cause of bright yellow urine?

No, there are other potential causes for bright yellow urine, including certain medications, dehydration, and the presence of certain foods or dyes. It is important to consult a doctor if you are concerned about the color of your urine.

Is it harmful to have bright yellow urine?

In most cases, bright yellow urine is not harmful and is simply a sign of excess vitamins in the body. However, if the color persists or is accompanied by other symptoms, it is important to consult a healthcare professional.

Can taking too many vitamin supplements be dangerous?

Yes, taking excessive amounts of vitamins can be dangerous and lead to vitamin toxicity. This can cause a range of symptoms, including nausea, vomiting, and liver damage. It is important to follow recommended dosage guidelines and speak with a healthcare professional before starting any new supplements.

How can I prevent bright yellow urine from vitamin supplements?

To prevent bright yellow urine from vitamin supplements, it is important to follow recommended dosage guidelines and only take supplements if they are prescribed or recommended by a healthcare professional. Drinking plenty of water can also help dilute excess vitamins in the body and reduce the intensity of urine color.

Similar threads

  • Biology and Medical
Replies
5
Views
3K
  • Biology and Medical
Replies
8
Views
2K
  • Biology and Medical
Replies
2
Views
1K
Replies
9
Views
1K
Replies
1
Views
2K
  • Biology and Medical
Replies
6
Views
3K
Replies
12
Views
8K
  • Biology and Medical
Replies
18
Views
9K
Replies
1
Views
4K
Back
Top